Hail, Cheyenne
- When
- July 18, 12:40 PM MST
- Where
- Cheyenne County, 4.54 mi S of Cheyenne Wells
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.754, -102.353
During the afternoon a weakening thunderstorm moving east from Kansas produced hail up to nickel in size south of Cheyenne Wells.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the afternoon a weakening thunderstorm moving east from Kansas produced hail up to nickel in size south of Cheyenne Wells.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 18, 11:02 AM MST, 1 hour 38 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 1202 PM MDT Sun Jul 18 2021 .MESOSCALE DISCUSSION... Issued at 1152 AM MDT Sun Jul 18 2021 Key Message: Thunderstorm potential increasing for the afternoon. Outflow boundary from storm activity over the eastern part of the forecast area is progressing west. Along it some storms have already formed. Ahead of the outflow boundary weak surface convergence and destabilizing of the environment as temperatures warm. Looking at the latest data that has been doing the best today, storm activity may increase over the southwest part of the forecast area as a subtle upper level short wave trough deepens overhead. Due to storms already starting to form this early in the afternoon with the better lift yet to occur, confidence is increasing that additional storm activity will occur over the southwest part of the forecast area. As the afternoon progresses the environment does become more suitable for severe weather. The more likely scenario to unfold looks to be increased storm coverage over the southwest part of the forecast area, with storm activity ending behind the outflow boundary. Main hazards will be damaging winds and large hail and flash flooding. The damaging winds will be the primary threat once storms merge together. Based on the latest timing of the outflow boundary movement, it will be west of the forecast area by 6 PM MT. Worst case scenario is a line of storms form along the boundary as it advances west. && .UPDATE... Issued at 734 AM MDT Sun Jul 18 2021 Due to the moisture advection over Norton and Graham counties, visibility has fallen to zero at Hill City and Norton. Latest data indicates these visibilities will linger through 10 AM CT, so decided to issue an advisory for these two counties. && .SHORT TERM...(Today Through Monday) Issued at 341 AM MDT Sun Jul 18 2021 Potential for storms today, mainly east of highway 25. Otherwise warm conditions continue with temperatures slightly above average and drier conditions to begin the week. This early morning has seen showers and storms linger in the western half of the area with the storms being driven by outflows from previous storms. However, the stability of the air is causing those storms to collapse and they should be dissipated well before sunrise. In our eastern counties, storms have formed along a subtle boundary, potentially where a small amount of surface convergence is formed by easterly winds moving into southerly winds. The flow is weak though so it could be an outflow boundary from previous convection. Meanwhile, a long lived storm (potentially a MCV) continues to move southeast through Southwest Nebraska. What this means for the morning hours is not exactly clear. More than likely, the western half will clear during the remainder of the morning and see sunny skies later today. The eastern half, especially east of highway 83, could see storms continue through the morning and afternoon hours as moist air remains in place both near the surface and portions of the mid-levels. However, these storms would be conditional on boundaries and surface convergence from prior convection continuing to provide enough lift in an area that would otherwise be relatively stable during the morning. Going into the afternoon, the model guidance has varied and been changing from run to run. This is understandable as the area remains under an upper level ridge and relatively high pressure near the surface. Also, this setup is providing relatively weak flow both near surface and aloft. Henceforth, there is no clear or large area of lift in the area. If anything, there is large scale subsidence. This means that any storms that form will form from local and small scale phenomena such as lingering outflow boundaries. Currently have chances for storms in the eastern half of the area if the outflow boundaries continue to trigger storms in the moist environment. Should these storms form, they would likely last through the remainder of the day before exiting to the south during the late afternoon hours. A few storms could be severe as the moist environment has CAPE values near or exceeding 2000 J/KG, both SB and ML. Even with the somewhat weak flow, the change in direction through the atmosphere could produce effective shear near 35 to 40kts which would support supercells. Henceforth, it would not be unreasonable should storms form for a few to become strong and potentially produce severe hail. This evening, there are hints of a few storms forming in the higher terrain of Eastern Colorado where moisture is available between 700- 500mb. Should storms form, they are not anticipated to be severe as effective shear is weaker and CAPE is forecasted to be at or below 1000 J/KG. There could be a few strong wind gusts as DCAPE could reach 1500 J/KG. These storms appear to stay confined to Eastern Colorado where more moisture is available aloft. Tonight, skies begin to clear with lows in the 60's. Winds will continue to be out of the southeast but will be light around 5 to 10mph. There are some hints in guidance of storms forming late in the night east of highway 83 where moisture remains relatively high and where some weak convergence near the surface may be available. Don't have high confidence in this so only have a slight chance in the grids. Monday brings drier conditions as the upper ridge continues to expand. There still could be a chance for storms as model guidance has the air saturating between 850-500mb in some locations. The main issue would be forcing as there does not appear to be anything to lift air and trigger storms. So Monday is currently forecasted to be mostly clear with high in the upper 80's and lower 90's. .LONG TERM...(Tuesday through Monday) Issued at 300 AM MDT Sun Jul 18 2021 A deep and expansive upper level ridge will prevail over the Rockies and High Plains throughout the long term period. The Tri- State area will be situated on the eastern side of the ridge.. in light northerly flow aloft. At this time -- it appears that the main belt of westerlies will be confined to higher latitudes (e.g. Dakotas/Canada). If this is the case, dry conditions are likely to prevail. Mesoscale features associated with and/or emanating from diurnal convection (if any) along the Colorado Front Range could (conceivably) allow a few isolated storms to propagate downstream into eastern Colorado during the late aft/eve hours.. depending on the the position/strength of the upper ridge, i.e. whether or not synoptic subsidence will suppress upstream development altogether. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1146 AM MDT Sun Jul 18 2021 VFR conditions forecast for TAFs. Main focus will be the extent of the storm coverage with the incoming outflow winds from the storm activity to the east of KGLD. Am expecting gusty winds behind the outflow. Eventually winds will turn to the southeast for KGLD, similar to what KMCK has done. Confidence in storms over KGLD is too low to place a mention in the TAF beyond vicinity. Storm activity should end behind the outflow due to the stable environment. KMCK should be done with storm activity. However, could see fog overnight after 6z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && MESOSCALE...JTL UPDATE...JTL SHORT TERM...KAK LONG TERM...VINCENT AVIATION...JTL
Hazardous Weather Outlook National Weather Service Goodland KS 1047 AM MDT Sun Jul 18 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191700- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1047 AM MDT Sun Jul 18 2021 /1147 AM CDT Sun Jul 18 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated severe thunderstorms capable of producing quarter size hail and wind gusts up to 60 mph are possible from 11am to 6pm MDT mainly east of the Colorado/Kansas state line. Significant uncertainty remains with the timing, location and coverage of the storms. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... An isolated thunderstorm may be possible during the day Monday, mainly along or east of Highway 25. Cloud to ground lightning would be the main threat. Thunderstorms are possible during the afternoon and evening hours Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
107 PM MDT SUN JUL 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL 1 NNW GOODLAND 39.36N 101.72W
07/18/2021 M1.25 INCH SHERMAN KS PUBLIC
&&
KMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
109 PM MDT SUN JUL 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM HAIL GOODLAND 39.35N 101.71W
07/18/2021 M1.75 INCH SHERMAN KS PUBLIC
FACEBOOK VIDEO SHOWED GOLF BALL SIZE HAIL
FALLING.
&&
TTSpecial Weather Statement National Weather Service Goodland KS 110 PM MDT Sun Jul 18 2021 KSZ041-181930- Greeley KS- 110 PM MDT Sun Jul 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREELEY COUNTY UNTIL 130 PM MDT... At 110 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles northwest of Horace, or 7 miles northwest of Tribune, moving south at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tribune and Horace. LAT...LON 3869 10191 3866 10167 3837 10176 3850 10202 TIME...MOT...LOC 1910Z 015DEG 8KT 3855 10185 Lundquist
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
121 PM MDT SUN JUL 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM HAIL 1 NW GOODLAND 39.36N 101.72W
07/18/2021 M1.25 INCH SHERMAN KS PUBLIC
&&
KMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
124 PM MDT SUN JUL 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM HAIL 1 NNW GOODLAND 39.36N 101.71W
07/18/2021 M1.50 INCH SHERMAN KS PUBLIC
MEASURED 1.6 INCH HAIL WITH PHOTO.
&&
KMKSpecial Weather Statement
National Weather Service Goodland KS
135 PM MDT Sun Jul 18 2021
COZ092-182000-
Cheyenne County CO-
135 PM MDT Sun Jul 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 200 PM MDT...
At 135 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Cheyenne Wells, moving southeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Cheyenne Wells.
This includes Highway 385 between mile markers 136 and 151.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3876 10261 3885 10229 3864 10218 3861 10225
3861 10255
TIME...MOT...LOC 1935Z 336DEG 10KT 3871 10244
LundquistThe Goodland radar (KGLD), 88 km away, was scanning. The volume nearest the first event began at 19:39 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975803.